Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 28, 2002, 5:24 PM EDT for Bradford County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2002, 5:24 PM EDT (21:24 UTC)
- Expired
- Apr 28, 2002, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 419 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 686 m²/s²
- 0-3 km storm-relative helicity
- 744 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS51 KBGM 282124 CCA SVRBGM PAC015-282200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECT TO INCLUDE UGC CODING NATIONAL WEATHER SERVICE BINGHAMTON NY 517 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 600 PM EDT. * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CANTON...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LE ROY AT 530 PM EDT. FRANKLINDALE AT 535 PM EDT. MONROETON AND NEW ALBANY AT 540 PM EDT. SOUTH BRANCH AND WYSOX AT 545 PM EDT. WYALUSING AT 550 PM EDT. BROWNTOWN AND SUGAR RUN AT 555 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. $$ NICOSIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:50 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 28, 1:50 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 150 PM EDT SUN APR 28 2002 SHORT TERM... CLEARING WITHIN WARM SECTOR MUCH FURTHER NORTH THAN ANTICIPATED. TEMPERATURES CLIMBING CLOSE TO 70 DEGREES OVER WESTERN EDGE OF CWA WITH DEWPOINTS IN THE MIDDLE AND UPPER 50S STREAMING TOWARD SUSQUEHANNA REGION. MODIFIED SOUNDINGS PRODUCE CAPES AROUND 1500 J/KG BASED ON SURFACE T/TD OF 67/58. ALREADY VIGOROUS LINE OF CONVECTION FORMING AHEAD OF COLD FRONT AND ENCROACHING UPON WESTERN NY. CURRENT FORWARD SPEED BRINGS THE LINE INTO THE CENTRAL SOUTHERN TIER BETWEEN 5 AND 6 PM. ISOLATED CELLS POPPING AHEAD OF THE LINE IN A HIGHLY SHEARED ENVIRONMENT. EXPECT ISOLATED ORGANIZED CONVECTION WITH BOWS FORMING WITHIN LINEAR CONVECTION. POTENTIAL FOR SUPERCELL FORMATION HIGHEST OVER CENTRAL SOUTHERN TIER SOUTHWARD INTO NE PA WHERE SHEAR IS STRONGEST NEAR WARM FRONT...AND AFTERNOON HEATING HAS SIGNIFICANTLY DESTABILIZED ATMOSPHERE. ENERGY CONTINUES TO DIVE SOUTHEASTWARD THROUGH UL TROF MONDAY WITH SIGNIFICANT COLD AIR ADVECTION. LOOKS LIKE AN UNSEASONABLY COOL DAY WITH TEMPERATURES STRUGGLING THROUGH THE MID 40S...AND SCATTERED RAIN SHOWERS LIKELY ENHANCED DOWNWIND OF THE LAKES. ETA CONTINUES STREAMING ENERGY OVER FA THROUGH THE DAY TUESDAY, UNTIL TROF FINALLY LIFTS NORTHEASTWARD. .BGM...NONE. PUBLIC...PADAVONA AVIATION/EXTENDED...MUNDSCHENK
In the hours before
Special weather statement, Apr 28, 1:58 PM EDT, 3 hours 26 minutes before
NYZ015-022-023-282300- SPECIAL WEATHER STATEMENT- TORNADO WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 158 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... SCHUYLER...STEUBEN AND YATES. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A TORNADO STRIKES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Apr 28, 4:08 PM EDT, 1 hour 16 minutes before
NYZ022-282115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 408 PM EDT SUN APR 28 2002 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE EXTENDING FROM HORNELL TO WELLSVILLE.....MOVING EAST AT 45 MPH. STRONG THUNDERSTORMS WILL BE NEAR...ATLANTA AND WOODHULL AT 430 PM... URBANA AND SONORA AT 445 PM... EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Special weather statement, Apr 28, 4:18 PM EDT, 1 hour 6 minutes before
NYZ009-016>018-024-025-036-037-044-045-055-056-290000- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 418 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA... ONONDAGA...SENECA...TIOGA AND TOMPKINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Special weather statement, Apr 28, 5:01 PM EDT, 23 minutes before
NYZ015>018-022>025-036-044-045-055-056-PAZ038-039-043-044-047-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 501 PM EDT SUN APR 28 2002 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 6 MILES WEST OF WATERLOO TO 55 MILES SOUTHWEST OF CANTON...MOVING EAST AT 45 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR... SENECA FALLS AND ODESSA AT 510 PM. TROY AND CANTON AT 525 PM. CHEMUNG AT 530 PM. WAVERLY AT 535 PM. SAYRE AND ATHENS AT 540 PM. TOWANDA AT 550 PM. NEWARK VALLEY AT 555 PM. MARATHON AT 600 PM. WYALUSING AT 605 PM. JOHNSON CITY AT 610 PM. ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Special weather statement, Apr 28, 5:20 PM EDT, 4 minutes before
PAZ038>040-043-044-047-048-290200- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 520 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Local storm report, Apr 28, 5:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
524 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM CANISTEO NY WIND DAMAGE
04/28/02 STEUBEN TREE ON HOUSE
0415 PM HORNELL NY WIND DAMAGE
04/28/02 STEUBEN TREE DOWN
DJPNearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.